Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Morristown, TN

June 14, 2017Anderson County, Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2017, 1:51 PM EDT for Anderson County, Campbell County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 1:51 PM EDT (17:51 UTC)
Expired
Jun 14, 2017, 2:30 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS54 KMRX 141751
SVRMRX
TNC001-013-141830-
/O.NEW.KMRX.SV.W.0095.170614T1751Z-170614T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
151 PM EDT WED JUN 14 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Anderson County in east Tennessee...
  Southwestern Campbell County in east Tennessee...

* Until 230 PM EDT

* At 150 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Clinton, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oak Ridge, Clinton, Caryville, Lake City, Norris, Norris Dam State
  Park, Disney and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 8436 3631 8424 3618 8398 3602 8421
TIME...MOT...LOC 1750Z 311DEG 9KT 3619 8422 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
2 follow-up statements
823 
WWUS54 KMRX 141818
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
218 PM EDT WED JUN 14 2017

TNC001-013-141830-
/O.CON.KMRX.SV.W.0095.000000T0000Z-170614T1830Z/
Anderson TN-Campbell TN-
218 PM EDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL ANDERSON AND SOUTHWESTERN CAMPBELL COUNTIES...

At 218 PM EDT, a severe thunderstorm was located near Clinton, moving
southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oak Ridge, Clinton, Caryville, Lake City, Norris, Norris Dam State
Park, Disney and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 8436 3631 8424 3618 8398 3602 8421
TIME...MOT...LOC 1818Z 313DEG 6KT 3617 8419 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
187 
WWUS54 KMRX 141837
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
237 PM EDT WED JUN 14 2017

TNC001-013-141847-
/O.EXP.KMRX.SV.W.0095.000000T0000Z-170614T1830Z/
Anderson TN-Campbell TN-
237 PM EDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ANDERSON AND
SOUTHWESTERN CAMPBELL COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 3622 8436 3631 8424 3618 8398 3602 8421
TIME...MOT...LOC 1837Z 311DEG 9KT 3615 8416 

$$

mjb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:28 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 14, 1:28 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
128 PM EDT Wed Jun 14 2017

.AVIATION...
Showers and thunderstorms have at least at 50% chance of hitting
the TAF sites through the rest of the afternoon, so a TEMPO will
be included at all sites. MVFR conditions will be forecast with
the storms, but IFR vis may be likely if the storm cores pass
directly over the terminals. Storms should dissipate with sunset,
and fog may develop late tonight with clear/calm conditions and
wet ground. Fog was expected last night but didn't develop at any
of the TAF sites, so confidence is a little low about fog, but the
chance of at least MVFR conditions seems greater than 50%.
Tomorrow looks mostly similar to today, with storms expected
after the end of the current forecast period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Jun 14, 3:51 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
351 AM EDT Wed Jun 14 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
351 AM EDT Wed Jun 14 2017 /251 AM CDT Wed Jun 14 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected again late this afternoon
with a few lasting into the evening hours. Some stronger storms
are possible producing strong gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Possibly Severe Thunderstorms anticipated Thursday
afternoon and evening...
...Strong to Possibly Severe Thunderstorms possible Monday
afternoon and evening...

An upper level system will move across the Tennessee Valley
Thursday afternoon and evening. The airmass across the region will
be moisture and unstable. Scattered to widespread thunderstorms
will develop with some of these storms being strong to possibly
severe. The main concern will be torrential rains, strong gusty
winds up to 50 mph and hail up to dime size.

Scattered showers and thunderstorms are expected Friday through
Sunday. Some stronger storms are possible producing strong gusty
winds and heavy rainfall.

For Monday, a cold front will move across the Tennessee valley.
The airmass along and ahead of the front will be moist and
unstable. Widespread thunderstorms will develop across the area
with some storms becoming strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 14, 1:44 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
144 PM EDT WED JUN 14 2017

TNZ035-036-067-141830-
Anderson-Roane-Morgan-
144 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE COUNTIES...

At 144 PM EDT, a strong thunderstorm was located near Oliver Springs,
or near Oak Ridge, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oak Ridge, Oliver Springs, Coalfield, Petros and Frozen Head State
Park.

LAT...LON 3603 8452 3613 8441 3601 8420 3586 8436
TIME...MOT...LOC 1744Z 318DEG 10KT 3600 8438

mjb
Special weather statement, Jun 14, 1:46 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
146 PM EDT WED JUN 14 2017

TNZ036-141830-
Anderson-
146 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ANDERSON COUNTY...

At 146 PM EDT, a strong thunderstorm was located 8 miles northwest of
Clinton, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oak Ridge, Clinton, Lake City, Norris, Rosedale and Andersonville.

LAT...LON 3624 8415 3617 8399 3599 8420 3618 8437
      3621 8433 3622 8430 3618 8425 3618 8423
      3624 8423
TIME...MOT...LOC 1746Z 311DEG 9KT 3618 8423

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:27 PM EDTSpecial Weather StatementMRXUnion48 min
Jun 13, 8:48 PM EDTSpecial Weather StatementMRXJefferson42 min
Jun 13, 8:51 PM EDTSpecial Weather StatementMRXKnox39 min
Jun 14, 1:21 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Jun 14, 1:44 PM EDTSpecial Weather StatementMRXAnderson46 min
Jun 14, 1:46 PM EDTSpecial Weather StatementMRXAnderson44 min
Jun 14, 1:55 PM EDTSpecial Weather StatementMRXJefferson50 min
Jun 14, 2:06 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 14, 2:36 PM EDTAreal Flood AdvisoryMRXRhea3 hr
Jun 14, 2:53 PM EDTSpecial Weather StatementMRXKnox37 min
Jun 14, 2:55 PM EDTSpecial Weather StatementMRXMeigs, Rhea50 min
Jun 14, 3:05 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton3 hr
Jun 14, 3:17 PM EDTAreal Flood AdvisoryMRXRhea3 hr
Jun 14, 3:34 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 14, 3:43 PM EDTSpecial Weather StatementMRXMonroe32 min
Jun 14, 4:08 PM EDTSpecial Weather StatementMRXMcMinn52 min
Jun 14, 4:09 PM EDTSpecial Weather StatementMRXMorgan51 min
Jun 14, 4:35 PM EDTSpecial Weather StatementMRXMonroe40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.